New York, 2016

Flash Flood in New York, September 1, 2016

September 1, 2016 · NWS OKX · 1 event in 1 county or zone

Heavy rain associated with a passing cold front resulted in isolated flash flooding in western Suffolk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy rain associated with a passing cold front resulted in isolated flash flooding in western Suffolk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 1, 12:47 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 1, 12:47 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
147 PM EDT THU SEP 1 2016

.SYNOPSIS...
A cold front moves across the region this morning into this
afternoon. Canadian high pressure builds to the north tonight and
remains Friday into Saturday. The area may then experience
impacts from Tropical Storm Hermine for the rest of this Labor Day
weekend depending on its future track and intensity. Weak high
pressure should then build in Tuesday into Wednesday

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Given clouds and ongoing showers and steadier rain, we have opted
to lower temps by around 2 degrees across the area as readings
were struggling to warm on up and clouds will hold thick through
the day even once the rain shuts off. The most likely area to see
the slowest will warming will be in the eastern parts of the CWFA.

A band of light to moderate rain was pushing across the East End
of The Island and southern New London County at the present.
Behind this final band, activity should be more in the way of
spotty showers/sprinkles. As the main mid/upper level trough
approaches, there may be a few showers that pop up over the Lower
Hudson Valley and North Jersey this afternoon but these look
widely scattered in nature and the overall trend for the rest of
today once the main band heads through should be toward less in
the way of showers once the final band moves through. This will
take longer for the East End of The Island as well as southeast
Connecticut.

The surface cold front moves through with precipitation behind
the front.

There is minimal surface based instability and CAPE was generally
less than 500 J/KG. There were a couple of brief thunderstorms
overnight and with the heating of day a couple more will be
possible, especially this morning. With the very isolated nature
of thunder will not include in the forecast at this time.

A moderate rip current risk will continue at the ocean beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The upper trough remains across the northeast tonight into early
Friday before the trough begins to become elongated and the axis
moves east and south of the region. Friday afternoon the upper
trough begins to interact with tropical cyclone Hermine. Refer to
the National Hurricane Center forecasts and advisories for further
details on Hermine.

Heights begin to rise after 06Z Friday and through the day as a
strong ridge builds to the west. While at the surface Canadian
high pressure builds south from central Canada through Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Challenging forecast for this time frame with impacts from Tropical
Storm Hermine for the Labor Day weekend.

The long term starts off with high pressure building in from the
northwest during the day on Saturday. Meanwhile, Tropical Storm
Hermine will eject off the southeast US coast. Operational models
are in fairly good agreement through 12Z Saturday with the center of
the low over the east coast of North Carolina. It will then head
northeast Saturday night, but as it passes east of the Delmarva
Peninsula is when the models start to diverge on their solutions.
Though the 00Z GFS, ECMWF, and CMC have a period where the storm
remains nearly stationary well south of the area as it gets caught
up in an upper level trough, then becomes vertically stacked as a
cut off low forms aloft, the difference is in how long the storm
stays nearly stationary. GFS passes the storm east of Long Island
Monday night. The ECMWF and CMC still keep the storm south of the
area through Tuesday night. The ECMWF takes the storm east of Long
Island by Wednesday night into Thursday morning. Given the
uncertainty with this storm, followed WPC guidance and NHC track of
Hermine, which closely follows the GFS, bringing the storm well east
of the Delmarva by 00Z Monday. However, it is somewhat concerning
that 2 models have similar solutions with the storm remaining
stationary to our south for such a long time period. If this does
occur, there would likely be a prolonged period of coastal flooding
to deal with. How much coastal flooding we'll see would depend on
how strong the storm will be. Please see the TIDES/COASTAL FLOODING
section for more details.

Winds will be on the increase late Saturday into Saturday night,
with sustained winds out of the northeast 25-30 mph and gusts 35 to
40 mph possible. Winds diminish Sunday night as the storm begins to
push away from the area. Again, there is a great deal of uncertainty
with the storm. A track closer to the coast would mean higher winds,
and a track farther out to sea would mean weaker winds. Based on the
4 am Advisory for Hermine, there is a 10%-20% of seeing Tropical
Storm force winds for much of the area. There is a 5%-10% chance
for 50 kt winds remain south of Long Island, over the ocean.

Rainfall will be another uncertainty with this storm. Despite the
close proximity, the only areas that may see heavy rainfall may be
the Twin Forks of Long Island, as they will be closer to the low
than the rest of the area. The ECMWF has backed off on QPF, moving
more in line with the GFS, keeping the heaviest of the precipitation
off shore. Because of the agreement with the models, took out
wording for heavy rain for now.

Please stay tuned to the National Hurricane Center for up to date
details on the official forecast track and intensity of Tropical
Storm Hermine.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front moves offshore this evening with high pressure
building over the terminals through Friday.

Some lingering MVFR is possible within a broken line of showers
moving through early this afternoon. Otherwise, VFR conditions
through the TAF period.

Light flow will continue into the early evening. Winds will become
NW-N and increase to around 10 kt overnight. Winds will continue
to veer to the NE early Friday morning and continue around 10 kt.

    NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Brief shower possible through around 19z.
Variability in wind direction expected, but should overall prevail
around 5 kt out of the NW. There is a chance for a weak sea
breeze this afternoon, but speeds will stay around 5 kt.

KLGA TAF Comments: Brief shower possible through around 19z.
Variability in wind direction expected, but should overall
prevail around 5 kt out of the NW through around 18z and then veer
to the N through early evening.

KEWR TAF Comments: Brief shower possible through around 19z.
Variability in wind direction expected, but should overall prevail
around 5 kt out of the NW.

KTEB TAF Comments: Light and variable winds through early evening
afternoon.

KHPN TAF Comments: Light and variable winds through early evening

KISP TAF Comments: Brief shower possible through around 20z.
Variability in wind direction expected, but should overall
prevail out of the N. There is a chance for a weak sea breeze this
afternoon, but speeds will stay around 5 kt.

.Outlook for 12Z Friday through Tuesday...
.Friday-Friday night...VFR.
.Saturday-Monday...Potential for Tropical Cyclone Hermine
to impact the Tri-State area at from Saturday night into early
next week...with possible rain, strong winds, and ifr or lower
conds.
.Tuesday...Gusty winds possible as the remnants of Hermine meander
off the coast.

&&

.MARINE...
Winds and seas are expected to remain below advisory levels today
through Friday.

Sub SCA expected Friday night. Then seas begin to build to 5 to 8
ft over the ocean waters as Tropical Storm Hermine approaches the
waters. Waves continue to build into Sunday, peaking at 17 ft well
south of Long Island. Closer to the coast, waves will be 10-12 ft.
However, there is uncertainty to how high the waves will be, given
the uncertainty in the track and intensity of the storm. Waves
begin to diminish Sunday night, but don't drop below SCA over all
ocean zone until Tuesday afternoon.

Winds will also be on the increase Saturday with 25 kt winds by late
Saturday for the ocean zones and into Saturday night most everywhere
else. Right now gale force winds look to stay south of the ocean
waters. However, gales are certainly possible, depending on the
track and intensity of Hermine. Winds diminish Sunday, coming down
below 25 kt everywhere Sunday night.

Refer to the National Hurricane Center forecasts and advisories
for further details on Hermine.

&&

.HYDROLOGY...
Between 1/10 to 1/4 of an inch of rainfall is expected into
early this evening.

Moderate to severe drought conditions continue for Suffolk county,
and an updated local drought statement is scheduled for later
today.

Hermine could bring a period of moderate rainfall Saturday night
into Sunday, depending on the storm's future track and intensity.
A reasonable worst case scenario at this time is for the
possibility of areal and small stream flooding. Main stem rivers
will likely be able to handle the runoff due to antecedent drought
conditions.

&&

.TIDES/COASTAL FLOODING...
Depending on future track and intensity...Hermine could produce
significant coastal flooding, battering surf and dune erosion, and
dangerous rip currents this Labor Day weekend. Given predicted
astronomical high tides for Saturday Evening into Monday, most
places would require surge of 1.5 to 2.5 ft at high tide for minor
flooding, 3.0 to 3.5 ft for moderate flooding...and 4 to 5 ft for
major flooding.

At this point...a reasonable worst case scenario would include
potential for moderate to possibly major flood thresholds to be
reached. Still considerable uncertainty with the track and intensity
of this system...so continue to monitor the latest forecasts.
Refer to the National Hurricane Center forecasts and advisories
for further details on Hermine.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JP/MET
NEAR TERM...JP/MET
SHORT TERM...MET
LONG TERM...JP
AVIATION...DS
MARINE...JP/MET
HYDROLOGY...JP/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 1, 2:40 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
340 PM EDT THU SEP 1 2016

ANZ330-335-338-340-345-350-353-355-021945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
340 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS AND GUSTY WINDS TO 35 KTS COULD IMPACT THE COASTAL
WATERS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STARTING SATURDAY...IMPACTS FROM TROPICAL CYCLONE HERMINE COULD
EFFECT THE WATERS AND CONTINUE THROUGH THE LABOR DAY HOLIDAY
WEEKEND AND INTO TUESDAY. HEAVY SEAS AND STRONG WINDS ARE POSSIBLE
DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE HOLIDAY WEEKEND.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-021945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
340 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL THAT COULD RESULT IN
MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STARTING SATURDAY...TROPICAL CYCLONE HERMINE COULD IMPACT THE
AREA WITH EFFECTS LASTING THROUGH THE LABOR DAY HOLIDAY WEEKEND
INTO TUESDAY. SIGNIFICANT COASTAL FLOODING IMPACTS...AS WELL AS
HEAVY RAIN AND STRONG WINDS...ARE POSSIBLE DEPENDING ON THE EXACT
TRACK AND STRENGTH OF THE SYSTEM. AT THE LEAST...A HIGH RISK FOR
RIP CURRENTS AS WELL AS BEACH EROSION WILL EXIST THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE HOLIDAY WEEKEND.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

STACHELSKI

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
September 1, 3:25 PM EST to 3:55 PM EST
Where
Suffolk County, 0.95 mi SW of Babylon to 0.41 mi W of Babylon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.692, -73.334

Numerous roads were closed due to flooding in Babylon including Route 109, John Street, Montauk Highway, and the intersection of Park Avenue and Deer Park Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656352.